Kansas, 2013Damaging Winds in Kansas, August 31, 2013
August 31, 2013 · NWS GLD · 2 events in 2 counties and zones
Several clusters of intense thunderstorms developed across eastern Colorado during the early evening hours and later moved into far northwest Kansas. Damaging winds and marginally severe hail were reported in several locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several clusters of intense thunderstorms developed across eastern Colorado during the early evening hours and later moved into far northwest Kansas. Damaging winds and marginally severe hail were reported in several locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 5:00 PM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 31, 5:00 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT SAT AUG 31 2013
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 150 PM MDT SAT AUG 31 2013
LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOW WEAKENED H5 RIDGE
EXTENDING ACROSS THE SW HALF OF THE CWA WITH WEST TO NORTHWEST FLOW
BEGINNING TO SHIFT SOUTH INTO SOUTHERN WYOMING AND MOST OF NEBRASKA.
A STRONG SHORTWAVE TROUGH HAS KICKED A COLD FRONT SOUTH TO THE NE
PANHANDLE. AHEAD OF THIS FEATURE WEAK MID LEVEL FRONTOGENETICAL
FORCING COMBINED WITH AN EXITING SHORTWAVE TROUGH OVER EASTERN
NEBRASKA LED TO LIGHT SHOWER/ISOLATED THUNDERSTORM DEVELOPMENT THIS
MORNING. LATEST RADAR TRENDS SHOW THIS ACTIVITY LINGERING OVER THE
CWA...WITH ADDITIONAL ACTIVITY DEVELOPING UPSTREAM OVER THE HIGHER
TERRAIN IN CENTRAL COLORADO AHEAD OF A WEAKER SHORTWAVE TROUGH OVER
EASTERN WYOMING.
AS THE SHORTWAVE TROUGH OVER WYOMING DROPS SOUTH TONIGHT IT WILL
HELP PUSH THE COLD FRONT SOUTH INTO NW KANSAS...WITH LARGE SCALE
FORCING OVERSPREADING OUR CWA. EARLY AFTERNOON SHOWER/THUNDERSTORM
ACTIVITY SHOULD INCREASE IN COVERAGE THROUGH 00Z IN RESPONSE TO THE
INCREASE IN LARGE SCALE SUPPORT AND FURTHER DESTABILIZATION. PWATS
REMAIN VERY HIGH THROUGH SUNDAY MORNING (1.3-1.5) SO THERE IS PLENTY
OF MOISTURE TO WORK WITH DURING THIS EVENT. AS SHORTWAVE DROPS SOUTH
THERE SHOULD BE AN INCREASE IN COVERAGE BEFORE SUBSIDENCE QUICKLY
MOVES IN FROM THE NORTH AFTER MIDNIGHT. MODELS DO SHOW COLD POOL
LINGERING IMMEDIATELY BEHIND COLD FRONT OVER OUR SOUTHERN CWA
THROUGH SUNDAY MORNING. THIS COLD POOL MAY ACTUALLY LINGER INTO THE
AFTERNOON...WHICH COULD HELP LEAD TO DIURNAL SHOWER/THUNDERSTORM
DEVELOPMENT BEFORE 00Z IN OUR SOUTH...SO I KEPT THUNDERSTORM MENTION
FOR THESE LOCATIONS. BASED ON LATEST HRRR/RUC...I AM STILL UNSURE
ABOUT WHERE BEST COVERAGE WILL DEVELOP...HOWEVER ONGOING 40 POPS
SEEMED REASONABLE RIGHT. INSTABILITY MAY BE MARGINAL ACROSS MUCH OF
OUR CWA THROUGH TONIGHT...SO WE ARE PROBABLY ONLY LOOKING AT AN
ISOLATED SEVERE THUNDERSTORM THREAT. WITH VERY MOIST AIR MASS AND
SLOW STORM MOTIONS I COULDNT HEAVY RAINFALL WITH ANY THUNDERSTORM
ACTIVITY. HOWEVER...IM NOT SURE ABOUT HOW WIDESPREAD THAT THREAT
WILL REALLY BE. WE MAY JUST END UP WITH A GOOD THREAT OF LIGHT
RAIN...WITH A FEW ISOLATED POCKETS OF MODERATE-HEAVY RAINFALL.
REGARDING TEMPS...WITH CLEARING SKIES IN THE NORTH TEMPS HAVE
FINALLY BEGUN TO WARM ACROSS MUCH OF THE CWA...HOWEVER A DOWNWARD
ADJUSTMENT WAS NEEDED TO CATCH CURRENT TRENDS THIS AFTERNOON. AFTER
THE COLD FRONT PUSHES SOUTH TONIGHT A MUCH MORE SEASONABLE AIR MASS
WILL SETTLE OVER OUR CWA. HIGH ARE CURRENTLY PROGGED TO BE IN THE
MID-UPPER 80S SUNDAY...WHICH IS RIGHT ABOUT WHERE WE WOULD EXPECT TO
BE FOR LABOR DAY WEEKEND.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 204 PM MDT SAT AUG 31 2013
THE UPPER RIDGE IS IN PLACE AGAIN OVER THE ROCKIES AND HIGH PLAINS
FROM SUNDAY NIGHT THROUGH ALL OF NEXT WEEK. DIFFERENCES BEGIN TO
SHOW UP IN MODEL PROGRESSIONS OF THE UPPER LOW CENTER RIDING UP
OVER THE RIDGE IN THE PACIFIC NORTHWEST AND THE OVERALL FLATTENING
OF THE RIDGE IN THE FRIDAY NIGHT THROUGH SATURDAY TIME PERIOD.
SURFACE COOLER HIGH PRESSURE AREA STAYS MOSTLY OVER THE CENTRAL
PLAINS AND CENTRAL HIGH PLAINS SUNDAY NIGHT AND MONDAY BEFORE
PUSHING FURTHER EAST WITH A DEEPENING LEE TROUGH THAT PERSISTS IN
THE VICINITY OF THE EASTERN COLORADO BORDER. WITH SOUTHERLY FLOW
ACROSS THE FORECAST AREA...EXPECT MORE DRY AND WARM CONDITIONS
THROUGH THE UPCOMING WORK WEEK AND NEXT WEEKEND WITH HIGHS IN THE
90S AND LOWS IN THE 60S.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 500 PM MDT SAT AUG 31 2013
FOR KGLD AND KMCK VFR CONDITIONS EXPECTED. AT 23Z FRONTAL
BOUNDARY LOCATED NEAR K2V5 AND KSYF WHERE SHOWERS AND
THUNDERSTORMS ONGOING. WIND GUSTS TO 35KTS REPORTED AT KSYF. FRONT
NOT EXPECTED TO PASS THROUGH TERMINALS TIL THE 03Z-07Z TIMEFRAME
WHERE NORTHEAST WINDS GUSTING AROUND 20KTS POSSIBLE. THIS WILL
CONTINUE THROUGH MUCH OF THE DAY SUNDAY BEFORE DECREASING TO
AROUND 10KTS OR LESS BY LATE IN THE AFTERNOON. CANT RULE OUT SOME
PRECIPITATION AT EITHER TERMINAL TIL THE FRONT PASSES WITH DRY
WEATHER EXPECTED BEHIND IT. DISTANCE SPEED TOOL SUGGESTS CURRENT
AREA OF THUNDERSTORMS AT TAF ISSUANCE WILL BE IN THE VICINITY OF
KGLD FOR A FEW HOURS SO HAVE ADDED A TEMPO GROUP FOR THUNDERSTORMS
THROUGH 02Z. CONFIDENCE NOT QUITE AS HIGH AT KMCK TO INCLUDE A
THUNDER/PRECIP GROUP BUT WILL WATCH CLOSELY AND ADD ONCE
CONFIDENCE INCREASES SHOULD THAT TERMINAL BE IMPACTED.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...DR
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Aug 31, 10:41 AM CST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SAT AUG 31 2013
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SAT AUG 31 2013 /1141 AM CDT SAT AUG 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON...WITH ACTIVITY INCREASING IN COVERAGE BY THIS EVENING
OVER EASTERN COLORADO AND SLOWLY MOVING EAST THROUGH THE
OVERNIGHT HOURS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...IT WILL BE POSSIBLE FOR A FEW OF THESE STORMS TO BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. SOME
OF THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ON SUNDAY...ISOLATED TO SCATTERED THUNDERSTORMS MAY LINGER ACROSS
THE AREA UNTIL LATE IN THE AFTERNOON...GENERALLY SOUTH OF
INTERSTATE 70. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE BUT
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 31, 5:07 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM CDT SAT AUG 31 2013
KSZ002-312330-
RAWLINS-
607 PM CDT SAT AUG 31 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...
AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF BEARDSLEY...MOVING SOUTHEAST
AT 5 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3991 10106 3972 10121 3983 10141 3995 10142
4001 10137 4001 10131
TIME...MOT...LOC 2307Z 301DEG 6KT 3990 10132
JERRYKSpecial weather statement, Aug 31, 5:31 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT SAT AUG 31 2013
KSZ001-010000-
CHEYENNE-
631 PM CDT SAT AUG 31 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF ST. FRANCIS...MOVING SOUTHEAST
AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 4000 10150 3966 10157 3980 10205 4000 10205
TIME...MOT...LOC 2331Z 295DEG 9KT 3987 10182
024
Local storm report, Aug 31, 5:51 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 N VONA 39.42N 102.74W
08/31/2013 E1.00 INCH KIT CARSON CO PUBLIC
BROKEN WINDOWS IN HOME
&&
024Special weather statement, Aug 31, 6:03 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SAT AUG 31 2013
KSZ001-002-010030-
CHEYENNE-RAWLINS-
703 PM CDT SAT AUG 31 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND CHEYENNE
COUNTY IN NORTHWEST KANSAS...
AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BEARDSLEY...MOVING SOUTHEAST AT
10 MPH.
ANOTHER STRONG THUNDERSTORM WAS LOCATED ABOUT 7 MILES NORTHEAST OF
BIRD CITY...MOVING SOUTHEAST AT AROUND 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4000 10098 3966 10110 3972 10156 3999 10155
TIME...MOT...LOC 0002Z 310DEG 9KT 3988 10124
024
Special weather statement, Aug 31, 6:04 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM CDT SAT AUG 31 2013
NEZ079-010030-
DUNDY-
604 PM MDT SAT AUG 31 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF CHAMPION...OR 16 MILES SOUTH OF
IMPERIAL...MOVING SOUTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4024 10141 4007 10160 4026 10190 4036 10178
4035 10162
TIME...MOT...LOC 0004Z 309DEG 10KT 4028 10170
JERRYKLocal storm report, Aug 31, 7:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
08/31/2013 E60 MPH CHEYENNE CO LAW ENFORCEMENT
&&
99Thunderstorm Wind, Cheyenne
- When
- August 31, 7:55 PM CST
- Where
- Cheyenne County, 14.83 mi NW of St Francis
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -102.000
This was a delayed report from a spotter. Several large trees were either blown down or had large branches broken. The trees were about 2-3 feet in diameter.
Thunderstorm Wind, Greeley
- When
- August 31, 8:13 PM MST
- Where
- Greeley County, Tribune
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.470, -101.750
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470271, 470269.